Advise Me

How to Avoid Harmful Interactions Between Your Medicine and Food

When you take medication, you need to be careful not to eat or drink certain foods that can cause harmful interactions.

“Some foods contain compounds that can affect the way your body metabolizes the medication,” said Lisette Breto, PharmD, a Banner Health clinical pharmacist in Mesa, AZ. These foods could make it more likely you’ll have side effects from the medication, or they could interfere with how well the medication works.

Some food-drug combinations only have minor consequences, while others could cause significant harm. And sometimes, how long you’ve been eating a food and how much of the food you eat can make a difference.

But some foods and beverages, such as alcohol, can interact with medication when consumed just once. “Always ask your pharmacist about potential drug-food interactions when starting a medication or changing your diet,” Dr. Breto said. “Checking for drug-food interactions in addition to drug-drug interactions can lower your chances of having medication problems.”

Here are some types of drug-food combinations where you need to be cautious:

  • Thyroid medications. The timing of food can affect how you process thyroid medications such as Levothyroxine.
    • If you take your medication in the morning, you need to take it with a glass of water 30 minutes to one hour before you eat or drink anything.
    • If you take it at bedtime, take it at least three hours after a meal.
    You may also need to be careful with soy foods since they can decrease the amount of medication your body absorbs and make the medicine less effective.
  • Cholesterol medications. If you take cholesterol medications like Simvastatin and Atorvastatin and consume grapefruit or grapefruit juice, you may be more likely to experience muscle pain as a medication side effect.
  • Blood thinner (warfarin). Foods and beverages high in vitamin K, like broccoli, spinach, kale and green tea, can decrease how well warfarin works in your body. “You don’t have to eliminate vitamin K foods entirely from your diet; however, you do need to be consistent with your diet while on warfarin. Report any changes in your diet to your health care provider so that they can adjust your  dose if needed,” Dr. Breto said.
  • Antibiotics.
    • Calcium-enriched foods and drinks can cause some antibiotics like Ciprofloxacin not to work as well as they should. You should avoid consuming calcium-enriched foods like dairy products or calcium-fortified juice alone with Ciprofloxacin.
    • With another antibiotic, Metronidazole, you need to avoid alcohol. Potential side effects from this interaction are severe nausea and vomiting, headaches, stomach cramps or pain, flushing and rapid heartrate.

If you notice side effects from your medication, you have new or worsening symptoms or your medical condition is getting worse, follow up with your health care provider. “Do not underestimate the impact that foods and beverages can have on your medication and how it works in your body,” Dr. Breto said. “It’s very important to discuss your diet and lifestyle with your pharmacist or health care provider and find out the potential drug-food interactions of your medications so you can get the best results from your medications.”

The bottom line

Before starting a new medication or changing your diet, talk to your pharmacist or health care provider. Knowing which foods and drinks can interfere with your medication – and what effects they could cause – can help you make changes that can help your medication work better for you. If you need to connect with a health care provider, Banner Health can help.

To learn more about taking medication safely, check out these articles:

Nutrition Safety

Join the Conversation
Comments 0
Leave Reply Cancel reply
What do you think?*
Your email address will not be published. Required Fields *